Mississippi, 2009Hail and Damaging Winds in Mississippi, July 4 to 5, 2009
July 4 to 5, 2009 · NWS JAN · 8 events in 4 counties and zones
Isolated to scattered thunderstorms developed over portions of the region during the afternoon hours. A few storms each day reached severe limits and produced some localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed over portions of the region during the afternoon hours. A few storms each day reached severe limits and produced some localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 2:54 PM CST, 6 minutes earlier.
Area forecast discussion, Jul 4, 2:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT SAT JUL 4 2009
.DISCUSSION...
NEAR TERM...VERY SPOTTY SHOWER/TSTM ACTIVITY IS DEVELOPING ALONG THE HWY
84 CORRIDOR LATE THIS AFTERNOON...BUT IT IS STRUGGLING AS
ANTICYCLONIC FLOW ALOFT AND RELATIVELY DRY AIR MITIGATE CONVECTIVE
POTENTIAL AHEAD OF THE COLD FRONT THAT IS CURRENTLY MOVING INTO THE
OZARK TO MID MS VALLEY REGION. SO DO NOT EXPECT MUCH COVERAGE NOR FOR
THIS ACTIVITY TO LAST MUCH PAST SUNSET. AS FOR THE HEAT ADVISORY...
WILL KEEP IT GOING THROUGH TONIGHT...BUT EXPECT CLOUDS/PRECIP AND
EVENTUALLY DRIER AIR TO REDUCE HEAT STRESS BEYOND TONIGHT.
FOR SUNDAY AND SUNDAY NIGHT...12Z LOCAL WRF MEMBERS INDICATE THAT A
BROKEN LINE OF SHOWERS/TSTMS COULD APPROACH NORTHERN PORTIONS OF THE
FORECAST AREA BY AROUND SUNRISE TOMORROW AS A CONVECTIVE SYSTEM
ASSOCIATED WITH THE APPROACHING COLD FRONT PROPAGATES SOUTHWARD. IF
COLD-POOLING IS SUFFICIENT...WOULD NOT BE SURPRISED TO SEE THIS LINE
MAKE IT INTO THE FORECAST AREA A LITTLE SOONER. IN ANY CASE...EXPECT
THIS INITIAL CONVECTION MAY FIZZLE OUT AS THE MORNING WEARS ON...BUT
ADDITIONAL CONVECTION WILL FIRE UP QUICKLY BY AFTERNOON AS PRECIP
WATER VALUES INCREASE TO 2+ INCHES IN A MODERATELY UNSTABLE AIRMASS.
0-6KM SHEAR OF 20-30KTS UNDERNEATH THE RIGHT ENTRANCE REGION OF THE
UPPER JET IS EXPECTED OVER NC MS AND THIS WOULD HELP TSTM ORGANIZE
INTO MULTICELLULAR CLUSTERS CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND HAIL. THE GFS MAY BE A LITTLE TOO AGGRESSIVE IN DEVELOPING STRONG/
SVR TSTMS SWD INTO SRN PORTIONS OF THE FORECAST AREA BY LATE
SUNDAY AFTN/EVNG AND HAVE GONE WITH A SLIGHTLY SLOWER SOLN IN THE
FORECAST GRIDS. MODEL GUIDANCE CONSENSUS IS FOR THE GREATEST SEVERE
WEATHER POTENTIAL TO RESIDE OVER NORTH CNTRL MS...WITH LESSER RISK AS
YOU GO WWD INTO SE AR/NE LA AND SWD INTO SOUTH CNTRL MS WHERE LARGE
SCALE FORCING WILL BE WEAKER.
FOR MONDAY...MODELS ARE IN GENERAL AGREEMENT THAT A MID LEVEL
SHORTWAVE TROUGH WILL SWING SOUTHEAST THROUGH THE AREA MONDAY. WITH
THE FRONTAL BOUNDARY PUSHING SOUTH TOWARD THE COAST...THE GREATEST
MOISTURE AND INSTABILITY WILL COINCIDE WITH THE TROUGH IN THE AREA
SOUTH OF INTERSTATE 20 AND THAT IS WHERE THE GREATEST POPS ARE
PORTRAYED IN THE GRIDS. AM NOT EXPECTING SEVERE WEATHER TO BE A BIG
CONCERN IF THE GFS/ECMWF/GEFS ARE CORRECT AS THERE WILL BE AN
ABUNDANCE OF CLOUDS/PRECIP AROUND EARLY IN THE DAY THUS LIMITING
DAYTIME HEATING AND DESTABILIZATION. ONCE AGAIN...THE GFS SEEMS A
LITTLE TOO FAST AND HAVE SLOWED DOWN POPS/WEATHER IN THE GRIDS. ON
THE OTHER HAND...THE NAM SEEMS TOO SLOW IN MOVING THE SHORTWAVE
TROUGH THROUGH MONDAY AND CURRENT FORECAST GRIDS ARE CONSIDERABLY
FASTER THAN THAT SOLUTION.
BEYOND MONDAY...HAVE TRIMMED BACK POPS FOR TUES/WED AS IT APPEARS
DRIER AIR WILL WIN OUT FOR AT LEAST A SHORT PERIOD. BY LATE WEEK...A
SHEAR AXIS AND FOCUS FOR MOISTURE MAY ATTEMPT TO SET UP OVER SRN
PORTIONS OF THE AREA AND THE FORECAST IS IN GOOD SHAPE PORTRAYING
LOW POPS THERE. IT STILL LOOKS LIKE THE LONGWAVE PATTERN IS
RETROGRADING FOR THE EXTENDED AND THIS COULD KEEP THE HOTTEST AIR
OUT OF THE FORECAST AREA...BUT HIGHS FORECAST IN THE MID 90S WOULD
STILL BE A FEW DEGREES ABOVE CLIMATIC AVERAGE FOR THIS TIME OF THE
YEAR. /EC/
&&
.FIRE WEATHER...THE LONG STRETCH OF HOT AND DRY WEATHER HAS KEPT AN
INCREASED FIRE DANGER IN PLACE ACROSS THE FORECAST AREA. WHILE SOME
AREAS SAW BRIEF RELIEF WITH RAINFALL LAST WEEKEND...MOST AREAS HAVE
SEEN VERY LITTLE RAIN IN THE PAST 6 TO 8 WEEKS. LOCAL FIRE AGENCIES
CAUTION THAT AN INCREASE IN AGGRESSIVE FIRE BEHAVIOR IS POSSIBLE AND
ANYONE SETTING OFF FIREWORKS SHOULD BE ESPECIALLY VIGILANT. BURN
BANS CONTINUE IN SEVERAL SOUTH MS COUNTIES...INCLUDING HINDS COUNTY.
CHECK THE MFC WEBSITE AT WWW.MFC.STATE.MS.US FOR THE LATEST./40/
&&
.AVIATION...HAVE MAINTAINED VFR CONDITIONS THROUGH SUNDAY MORNING
FOR ALL TAF SITES. NEAR THE END OF THE VALID PERIOD...PERIODS OF
SHRA AND TSRA WILL BE POSSIBLE DURING THE DAY ON SUNDAY...WITH THE
HIGHEST COVERAGE IN THE VICINITY OF GLH...GWO...AND GTR. JC
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 76 95 73 89 / 14 34 54 48
MERIDIAN 72 94 72 89 / 12 33 65 51
VICKSBURG 74 95 72 92 / 15 44 44 43
HATTIESBURG 75 96 74 90 / 10 31 52 66
NATCHEZ 76 95 72 90 / 10 40 45 54
GREENVILLE 76 91 70 90 / 49 60 38 22
GREENWOOD 74 88 70 89 / 40 57 42 22
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR MSZ047-053-054-059>064-
072>074.
LA...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR LAZ007>009-015-016-
023>026.
AR...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR ARZ074-075.
&&
EC/JC/40Hazardous weather outlook, Jul 4, 1:38 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SAT JUL 4 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-051945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
238 PM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE SUNDAY AFTERNOON AND EVENING. A FRONTAL BOUNDARY WILL APPROACH THE
REGION FROM THE NORTH AND WILL COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...ALONG WITH UPPER LEVEL JET DYNAMICS...TO PRODUCE
THUNDERSTORMS ACROSS THE REGION. THE MAIN THREATS FROM THESE STORMS
WILL BE WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.
HOT CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THIS AFTERNOON
AND EVENING. HIGHER HUMIDITY WILL CONTINUE WITH HOT AFTERNOON
TEMPERATURES TO CREATE HEAT INDICES OF 105 OR GREATER. A HEAT
ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AS WELL AS SOUTH CENTRAL AND SOUTHWEST MISSISSIPPI THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
MSZ018-019-025>039-051945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
238 PM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
SUNDAY AFTERNOON. A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM
THE NORTH AND WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS...ALONG
WITH UPPER LEVEL JET DYNAMICS...TO PRODUCE THUNDERSTORMS ACROSS THE
REGION. THE MAIN THREATS FROM THESE STORMS WILL BE WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS.
UNCOMFORTABLE CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING AS
WARM TEMPERATURES AND HIGHER HUMIDITY WILL COMBINE TO CREATE HEAT
INDICES INTO THE 100 TO 105 RANGE.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
28
Thunderstorm Wind, Marion
- When
- July 4, 3:00 PM CST
- Where
- Marion County, 0.46 mi ESE of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.248, -89.823
Three to four trees were blown down around town. A few of those trees were down on power lines.
Thunderstorm Wind, Forrest
- When
- July 4, 4:00 PM CST
- Where
- Forrest County, 1.84 mi SSW of Mc Callum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.206, -89.233
A couple trees were blown down at the front gate of Camp Shelby.
Thunderstorm Wind, Forrest
- When
- July 4, 4:40 PM CST
- Where
- Forrest County, 3.64 mi NE of (Hbg)hattiesburg Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -89.210
A couple of trees were blown down in the Sunrise Community.
Hail, Noxubee
- When
- July 5, 12:55 PM CST
- Where
- Noxubee County, 3.1 mi WSW of Lynn Creek
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 33.211, -88.799
Thunderstorm Wind, Noxubee
- When
- July 5, 1:00 PM CST
- Where
- Noxubee County, 3 mi SSW of Brooksville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.190, -88.600
A couple of trees were blown down off of Old Macon Road.
Hail, Noxubee
- When
- July 5, 1:05 PM CST
- Where
- Noxubee County, 3.94 mi ESE of Lynn Creek to 2.55 mi SW of Brooksville
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 33.206, -88.688
Thunderstorm Wind, Noxubee
- When
- July 5, 1:16 PM CST
- Where
- Noxubee County, 1.35 mi WNW of Mc Leod
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.110, -88.490
A few trees were blown down off of Highway 14 East, just east of Macon.
Thunderstorm Wind, Kemper
- When
- July 5, 2:00 PM CST
- Where
- Kemper County, 0.9 mi SW of Millington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 32.870, -88.430
A few trees were down on power lines which took out a transformer in the Binnsville Community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183714, 183715, 183717, 187700, 186212, 187701, 186214, 186215.